MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SPIRAL BLADE INSERTER FOR RETROGRADE FEMORAL NAILS-EX; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SPIRAL BLADE INSERTER FOR RETROGRADE FEMORAL NAILS-EX; MISC ORTHO SURGICAL INSTR
Model Number 03.010.084
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during an intramedullary nail of a femur, they were doing a retrograde femoral nail on a patient.The prong from the spiral blade inserter for retrograde femoral nails-expert broke off as the spiral blade being inserted.The spiral blade was inserted fine, but, when they try to remove, the spiral blade inserter from the patient was stuck in the aiming arm for retrograde spiral blade locking.They just had it removed the whole handle and as far as the implant in the patient everything was fine.There was a surgical delay of 5 minutes.The procedure was successfully completed and no back up was available.The patient was recovering fine.Concomitant device reported: unk - nails: femoral (part # unknown, lot # unknown, quantity 1).This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The spiral blade inserter for retrograde femoral nails-ex (p/n 03.010.084 lot 1784183) was received jammed/stuck inside the aiming arm and unable to disassemble.One of the two distal prongs were broken off and missing.The intact prong was deformed and bent inwards towards the center of axis.No other issues were identified with the returned components of the device.Functional testing showed that the spiral blade inserter would not disassemble from the aiming arm.The two instruments are jammed/stuck.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The complaint condition is confirmed for the spiral blade inserter for retrograde femoral nails-ex (p/n 03.010.084 lot 1784183) as the instrument was jammed/stuck inside the aiming arm and unable to disassemble.One of the two distal prongs were broken off and missing.The intact prong was deformed and bent inwards towards the center of axis.While no definitive root cause could be determined, it is possible that the spiral blade was jammed from excessive hammer blow force(s) and/or the helix was not aligned.Additionally, the broken off prong and deformed prong may be due to rough handling, unintended forces, and/or consistent use over the part¿s lifetime (11+ years).During this investigation no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot part: 03.010.084, lot: 1784183, manufacturing site: hägendorf, release to warehouse date: 29.Nov.2007.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SPIRAL BLADE INSERTER FOR RETROGRADE FEMORAL NAILS-EX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8700270
Report Number2939274-2019-58662
Device Sequence Number2473007
Product Code LXH
UDI-Device Identifier10886982067548
UDI-Public(01)10886982067548
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.084
Device Catalogue Number03.010.084
Device Lot Number1784183
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2019
Initial Date Received by Manufacturer 05/19/2019
Supplement Date Received by Manufacturer06/26/2019
Initial Report FDA Received Date06/14/2019
Supplement Report FDA Received Date07/11/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - NAILS: FEMORAL
Patient Weight77